Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 235, NWS Wichita, KS

August 19, 2017Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2017, 3:00 PM CDT for Greenwood County, Woodson County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 3:00 PM CDT (20:00 UTC)
Expired
Aug 19, 2017, 3:45 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:03 PM CDTHAIL 1Hamilton, KS
Aug 19, 3:08 PM CDTHAIL 1Hamilton, KSON THE SOUTH END OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS53 KICT 192000
SVRICT
KSC073-207-192045-
/O.NEW.KICT.SV.W.0235.170819T2000Z-170819T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
300 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodson County in southeastern Kansas...
  East central Greenwood County in southeastern Kansas...

* Until 345 PM CDT

* At 259 PM CDT, a severe thunderstorm was located over Hamilton, or
  10 miles south of Madison, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hamilton and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3784 9619 3804 9622 3804 9591 3783 9589
TIME...MOT...LOC 1959Z 307DEG 11KT 3798 9612 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
341 
WWUS53 KICT 192015
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
315 PM CDT SAT AUG 19 2017

KSC073-207-192045-
/O.CON.KICT.SV.W.0235.000000T0000Z-170819T2045Z/
Woodson KS-Greenwood KS-
315 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN WOODSON AND EAST CENTRAL GREENWOOD COUNTIES...

At 315 PM CDT, a severe thunderstorm was located 6 miles southeast 
of Hamilton, or 14 miles south of Madison, moving southeast at 15 
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hamilton and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3784 9619 3804 9622 3804 9591 3783 9589
TIME...MOT...LOC 2015Z 307DEG 11KT 3795 9607 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
840 
WWUS53 KICT 192032
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
332 PM CDT SAT AUG 19 2017

KSC073-207-192045-
/O.CON.KICT.SV.W.0235.000000T0000Z-170819T2045Z/
Woodson KS-Greenwood KS-
332 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WEST CENTRAL WOODSON AND EAST CENTRAL GREENWOOD COUNTIES...

At 332 PM CDT, a severe thunderstorm was located 7 miles north of
Toronto, or 12 miles west of Yates Center, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3784 9606 3798 9611 3801 9591 3783 9589
TIME...MOT...LOC 2032Z 303DEG 15KT 3790 9597 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:25 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 12:25 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 PM CDT Sat Aug 19 2017

.SHORT TERM...(Today through Monday Night)
Issued at 335 AM CDT Sat Aug 19 2017

Today:
Mostly sunny & hot weather is slated for all areas as a broad but
strong mid-upper ridge covers the Great Plains.

Tonight:
A few thunderstorms are scheduled to arrive primarily central KS
late tonight then spread east across about the northern half of KS
thru Sun morning as a weak & compact mid-level shortwave scoots
east along the Nebraska/KS border. Lift is feeble, as such most if
not all of the thunderstorms should behave.

Sunday & Sunday Night:
With STRONG mid-upper high covering the southeastern fourth of the
U.S. a broad mid-level trof covering most of the western U.S. will
remain nearly stationary. Such feeble dynamics would keep thunder-
storms in check on Sun but come Sunday night a subtle impulse will
eject NE from the southwestern plains that may reach western KS.
There may be enough lift to produce isolated thunderstorms late
Sunday Night.

Mon & Mon Night:
Thunderstorm potential will begin to increase Mon afternoon then
increase considerably Mon night as a strengthening mid-upper trof
ventures SE from the Manitoba/Ontario border into the Northern
Plains. This would bring a cold front SE that should reach Central
KS late Mon night.

.LONG TERM...(Tuesday through Friday)
Issued at 335 AM CDT Sat Aug 19 2017

Tue & Tue Night:
The mid-upper trof moving SE from the Northern Plains to generally
the Ohio Valley should provide enough of a kick to force the cold
front to the Red River early Wed morning. As such, thunderstorms
would likewise shift S/SE & would likely be confined to southern
KS early Tue morning.

Wed-Fri:
Cooler weather will spread across KS as high pressure spreads SE
from the Northern Plains to the Great Lakes. A much drier airmass
would keep any chance of thunderstorms in check.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Aug 19 2017

VFR conditions at all locations with this forecast package. High
pressure will slide east ahead of an approaching low. This will
pack down the gradients beginning this evening and on Sunday.
Hence, I have brought back gusty southerly winds. I have added
VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and
into NC KS. This should usher shra and tsra into the vicinity. I
don't anticipate much converage. This will also bring in a thicker
mid and uppler level cloud deck.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  74  96  74 /  10  10  10  20
Hutchinson      97  73  96  73 /   0  10  10  20
Newton          95  72  95  73 /   0  10  10  20
ElDorado        94  73  94  73 /   0  10  10  20
Winfield-KWLD   96  74  96  74 /  10  10  10  20
Russell         96  71  97  72 /  10  30  10  20
Great Bend      96  71  96  71 /  10  20  10  20
Salina          98  74  97  74 /   0  20  10  20
McPherson       96  73  95  73 /   0  20  10  20
Coffeyville     94  73  94  73 /  10  10  10  10
Chanute         92  72  93  73 /   0  10  10  10
Iola            92  72  92  73 /   0  10  10  10
Parsons-KPPF    93  73  93  73 /  10   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CWH
Hazardous weather outlook, Aug 19, 1:42 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
142 PM CDT Sat Aug 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
142 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices may reach into the lower 100s across far southern
Kansas this afternoon along with areas near the I-70 and I-135
junction.

A few isolated thunderstorms may also fire with the afternoon
heating. Main issue with the storms will be strong winds up to 60
mph as the storm collapses. Large hail and tornadoes are not
likely.

later tonight, clusters of strong thunderstorms may move
southeastward into central Kansas late tonight. The main threats
from these storms will be wind gusts to 50 to 55 mph, and localized
heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices from 100 to 103 are likely Sunday afternoon with the
hotter indices encountered in Southeast Kansas.

A few thunderstorms are possible for Central and South-Central
Kansas Sunday night but they should be neither strong nor severe.

Thunderstorms will increase considerably Monday night, especially
across Central Kansas, as a southeast-moving cold front crosses
Kansas. The best chances of thunderstorms would shift south
southeast on Tuesday and should be confined to Southern Kansas
Tuesday night. Strong thunderstorms that may produce nickel-sized
hail, winds around 50 mph and very heavy rains are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 19, 1:56 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
156 PM CDT SAT AUG 19 2017

KSZ070-191930-
Greenwood KS-
156 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 230 PM CDT

* At 153 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Madison...moving northeast at
  15 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3802 9631 3817 9635 3817 9596 3801 9596
TIME...MOT...LOC 1855Z 246DEG 15KT 3811 9614

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:08 AM CDTSpecial Weather StatementICTLabette22 min
Aug 19, 1:32 PM CDTHeat AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 10 more5 hr
Aug 19, 1:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 19, 2:25 PM CDTSevere Thunderstorm WarningICTGreenwood35 min
Aug 19, 3:34 PM CDTSpecial Weather StatementICTSedgwick26 min
Aug 19, 3:41 PM CDTSevere Thunderstorm WarningICTWoodson30 min
Aug 19, 3:44 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner46 min
Aug 19, 4:07 PM CDTSpecial Weather StatementICTSedgwick23 min
Aug 19, 4:24 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner36 min
Aug 19, 4:46 PM CDTAreal Flood WarningICTSedgwick, Sumner4 hr
Aug 19, 4:52 PM CDTSpecial Weather StatementICTWoodson23 min
Aug 19, 5:04 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson56 min
Aug 19, 5:07 PM CDTSpecial Weather StatementICTSumner23 min
Aug 19, 5:32 PM CDTSpecial Weather StatementICTSumner28 min
Aug 19, 5:37 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson25 min
Aug 19, 6:01 PM CDTSpecial Weather StatementICTSumner29 min
Aug 19, 6:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 19, 6:41 PM CDTSpecial Weather StatementICTSedgwick34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.